Thunderstorm Wind, Black Hawk
- When
- July 22, 10:43 PM CST
- Where
- Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 42.560, -92.400
A fairly strong upper level system moved over the top of a large area of high pressure in the upper atmosphere during the day on the 22nd, then dropped south-southwest across Iowa during the night. An MCS developed over Wisconsin and moved southwest across Iowa overnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A fairly strong upper level system moved over the top of a large area of high pressure in the upper atmosphere during the day on the 22nd, then dropped south-southwest across Iowa during the night. An MCS developed over Wisconsin and moved southwest across Iowa overnight. The event was elevated in nature with surface base indicators showing no CAPE or significant instability. Elevated CAPE wa around 1000 J/kg however and there was increasing shear moving into the area with about 30 kts during the initial stages of the event. The LCL was relatively high, around 1000 meters, given the surface inversion had already become established. The storms produced gusty winds, with severe winds occurring as the storms moved across Black Hawk and Tama Counties. The airport at Waterloo reported winds of 62 MPH. Power lines were downed in Tama County near Dysart. DCAPE was 700 to 800 J/kg at the time. There was not a great deal of hail with these storms. CAPE in the -10 to -30 layer of the atmosphere was round 200 J/kg, however the freezing level was quite high in the 14,500 to 15,500 foot range. One of the storms produced severe hail in Union County. Quarter size hail fell in the town of Creston. The storms produced locally heavy rainfall with some urban flooding in Union County where between 2 and 3 inches of rain fell. The storms had plenty of precipitable water to work with as a pool of 1.5 to 1.8 inches was available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 22, 10:10 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1110 PM CDT SUN JUL 22 2007 .SHORT TERM /TONIGHT-MONDAY/... ONGOING MCS OVR WRN WI WILL LIKELY IMPACT DMX/S CWA TONIGHT AND MONDAY. WATER VAPOR IMAGERY SHOWING S/WV NO MOVG INTO NW MN WHICH WILL MAKE THE TURN SOUTH AROUND THE UPPER RIDGE AND THEN MOVE SWS ACROSS IA EARLY MONDAY. AT THE SURFACE...SURFACE RIDGE REMAINS OVER THE GREAT LAKES REGION SHOWING NO SIGNS OF MOVING. PATTERN LIKELY BLOCKED FM BETWEEN DOWNSTREAM UPPER LOW AND UPSTREAM 500 MB RIDGE. LOW-LVL LOW DEWPOINT AIR CONTINUES TO BE ADVECTED INTO SE IA ATTM. THIS FETCH OF RELATIVELY DRY AIR SHOULD KEEP AMS CONSIDERABLY MORE STABLE. MOISTURE AXIS CENTERED TO THE WEST AS DEPICTED ON 925 MB THETAE RIDGE. ONGOING MCS SHOULD PROPAGATE SW INTO INSTABILITY AXIS AND THETAE RIDGE TONIGHT AND MONDAY. THIS MOVEMENT IS ALSO SUPPORTED BY UPPER LEVEL FLOW. GIVEN S/WV SUPPORT...INSTABILITY AND 20-25KT LOW-LVL JET...THINK MCS WILL MAINTAIN ITSELF THROUGH THE NIGHT AND THEN MOVE ACROSS CENTRAL IA MONDAY ON EASTERN EDGE OF THE 925 MB THETAE GRADIENT. INCREASED POPS AND CLOUDS TO REFLECT THIS AND LOWER MAX TEMPERATURES SIGNIFICANTLY. IF THIS FCST SCENARIO DOESN/T WORK OUT...FCST MAX TEMPS WILL BE WAY LOW. .LONG TERM /MONDAY NIGHT-SUNDAY/... 12Z GFS ENSEMBLES CONTINUE TO SHOW UPPER RIDGE BUILDING NE ACROSS UPPER MS VLY IN WAKE OF MONDAY/S S/WV NW OF UPPER TROUGH TO THE EAST. THIS SHOULD KEEP FCST GENERALLY DRY THROUGH MUCH OF THE WORK WEEK. SE SFC FLOW SUGGEST TEMPERATURES SHOULD NOT GET TOO WARM STAYING AT OR JUST ABOVE NORMAL. STRONG LOOKING S/WV FLATTENS THE RIDGE LATE IN THE WEEK AND ALLOWS CDFNT TO CROSS THE UPPER MIDWEST. TIMING OF THE FRONT IS PROBLEMATIC. KEPT LOW POPS INLINE WITH CURRENT THINKING. TEMPS TO COOL SOME AFTER FROPA. LOOKING INTO NEXT WEEKEND...A RETURN TO NW FLOW ALOFT AS CENTRAL US UPPER RIDGE AND DOWNSTREAM TROUGH CONTINUES. && .AVIATION...23/06Z THUNDERSTORMS DEVELOPED OVER ARX CWA ALONG A CONVERGENCE AXIS AND FED BY DECENT MOISTURE TRANSPORT. THE LINE OF STORMS IS TRANSLATING SW AROUND 10 KTS AND WL BE IN ALO BY 05Z THEM PROGRESS SWWD TWDS DMX. HAVE INCREASED CLOUD COVER AND FORECAST LCL MVFR/IFR COND DUE TO STORMS. ACTIVITY MAY BE ONGOING AFT 12Z FM DMX TO OMA OR SOME REGENERATION MAY OCCUR AFT 12Z AS WELL. RIDGE XPCTD TO BUILD IN AFTER 00Z TUES FOR IMPRVG COND. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL IOWA UNTIL 09Z MONDAY. && LONG TERM...JOHNSON SHORT TERM...MS AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1127 PM CDT SUN JUL 22 2007 IAZ004>007-015>017-023>026-033>037-044>048-057>062-070>075- 081>086-092>097-240430- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 1127 PM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTHWEST OF A WATERLOO TO TAMA LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST ALONG A WATERLOO TO DES MOINES TO ATLANTIC LINE OVERNIGHT. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE MAIN THREATS BUT AN ISOLATED STORM COULD PRODUCE LARGE HAIL OR A DAMAGING WIND GUST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE ENTIRE REGION...THEN ACROSS THE SOUTHWEST THIRD MONDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE AFTERNOON HOURS WEST OF INTERSTATE 35. THE PRIMARY THREAT WILL BE FOR LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL AMOUNTS AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED MONDAY AREA WIDE AND MONDAY EVENING ACROSS THE FAR SOUTHWEST. IAZ027-028-038-039-049-050-240430- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 1127 PM CDT SUN JUL 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF EAST CENTRAL IOWA AROUND THE WATERLOO AREA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST ALONG A WATERLOO TO DES MOINES TO ATLANTIC LINE OVERNIGHT. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE MAIN THREATS BUT AN ISOLATED STORM COULD PRODUCE LARGE HAIL OR A DAMAGING WIND GUST. THESE STORMS HAVE A HISTORY OF PRODUCING 3 TO 5 INCHES OF RAINFALL IN A COUPLE HOURS. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... A CHANCE OF THUNDERSTORMS EXISTS ON MONDAY ACROSS THE REGION. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE MORNING AND EARLY AFTERNOON HOURS. THE PRIMARY THREAT WILL BE FOR HEAVY RAIN AND LARGE HAIL...WITH A SECONDARY THREAT OF DAMAGING STRAIGHT LINE WINDS. SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL AMOUNTS AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED MONDAY MORNING AND EARLY AFTERNOON. FAB
The Des Moines radar (KDMX), 143 km away, was scanning. The volume nearest the first event began at 04:41 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35021, 35019, 35020, 35018.